Uganda: epilepsy drug mix-up kills child, hospitalises 16
Health workers in Butebo district administered carbamazepine instead of deworming medicine during a child outreach.
A two-year-old boy died and 16 children were hospitalised in Butebo district after health workers mistakenly gave them an epilepsy drug instead of deworming medicine. The incident occurred during a child health outreach in Kabwangasi town council on October 30, 2026. The children were given carbamazepine, an epilepsy drug, instead of mebendazole, a deworming medicine, reportedly because the tablets looked similar.
The affected children were rushed to Mbale Regional Referral Hospital, where they developed severe central nervous system depression. Dr Julian Abeso stated that one child died from respiratory depression, while 15 others began recovering from deep sedation. The hospital notified the ministry of Health, and the health workers involved have been suspended pending investigation.
Butebo district health officer Dr Lawrence Oowunye confirmed 23 children received the wrong medication, with 17 showing severe symptoms. The district has suspended all community health outreaches to audit its medicine supply systems. Police and the National Drug Authority are investigating how the mix-up occurred at both packing and administration stages.
Why it mattersChildren in Uganda's Butebo district are at risk of receiving incorrect medication due to errors in drug handling and distribution during community health outreach programs.